Complete asymptotic expansion of the integrated density of states of multidimensional almost-periodic Schrödinger operators. (English) Zbl 1260.35027

The authors prove the complete aymptotic expansion (1) \(N(\lambda) \sim \lambda^{d/2}(C_d+ \sum_{j=1}^{\infty} e_j \lambda^{-j}) \) of the integrated density of states \(N(\lambda)\) of a self-adjoint operator \(H=-\Delta+h\) acting in \(\mathbb R^d\) with \(h\) a smooth periodic function or belonging to a wide class of almost-periodic functions. The conditions imposed on the almost-periodic functions are satisfied by a generic class of quasi-periodic functions (finite linear combinations of exponential functions). The constant \(C_d\) in formula (1) is equal to \(2\pi^{-d} \omega_d\), where \(\omega_d\) is the volume of the unit ball in \(\mathbb R^d\) and \(e_j\) are real numbers which can be computed using the heat kernel invariants.
Formula (1) was proved for periodic potentials and \(d=1\) in [D. Schenk and M. A. Shubin, Math. USSR, Sb. 56, 473–490 (1987); translation from Mat. Sb., Nov. Ser. 128(170), No. 4(12), 474–491 (1985; Zbl 0604.34015)] and recently for periodic potentials and \(d=2\) in the authors’ paper [Invent. Math. 176, No. 2, 275–323 (2009; Zbl 1171.35092)].
One of the main difficulties that the authors have to overcome is the study of the resonant eigenvalues. They treat unstable eigenvalues by the gauge transform method, which consists in this case in constructing two pseudodifferential operators \(H_1\) and \(H_2\), \(H_1= e^{i\Psi} H e^{-i\Psi}\), \(\Psi\) a bounded periodic self-adjoint operator of order \(0\) and \(H_2\) close to \(H_1\) in norm. Another idea that helped in extending the result to almost periodic potentials is to consider pseudodifferential operators acting in Besicovitch space instead of \(L^2 (\mathbb R^d)\) (as a substitute for the Floquet-Bloch decomposition).
Finally, besides the importance of the result which is proved, we have also to mention the accurate and clear writing.


35J10 Schrödinger operator, Schrödinger equation
47A10 Spectrum, resolvent
35P99 Spectral theory and eigenvalue problems for partial differential equations
47F05 General theory of partial differential operators
81Q10 Selfadjoint operator theory in quantum theory, including spectral analysis
Full Text: DOI arXiv


[1] G. Barbatis and L. Parnovski, ”Bethe-Sommerfeld conjecture for pseudodifferential perturbation,” Comm. Partial Differential Equations, vol. 34, iss. 4-6, pp. 383-418, 2009. · Zbl 1185.35349
[2] B. Helffer and A. Mohamed, ”Asymptotic of the density of states for the Schrödinger operator with periodic electric potential,” Duke Math. J., vol. 92, iss. 1, pp. 1-60, 1998. · Zbl 0951.35104
[3] M. Hitrik and I. Polterovich, ”Regularized traces and Taylor expansions for the heat semigroup,” J. London Math. Soc., vol. 68, iss. 2, pp. 402-418, 2003. · Zbl 1167.35335
[4] M. Hitrik and I. Polterovich, ”Resolvent expansions and trace regularizations for Schrödinger operators,” in Advances in Differential Equations and Mathematical Physics, Providence, RI: Amer. Math. Soc., 2003, vol. 327, pp. 161-173. · Zbl 1109.35030
[5] Y. E. Karpeshina, ”On the density of states for the periodic Schrödinger operator,” Ark. Mat., vol. 38, iss. 1, pp. 111-137, 2000. · Zbl 1021.35027
[6] Y. E. Karpeshina, Perturbation theory for the Schrödinger operator with a periodic potential, New York: Springer-Verlag, 1997, vol. 1663. · Zbl 0883.35002
[7] T. Kato, Perturbation Theory for Linear Operators, Second ed., New York: Springer-Verlag, 1976, vol. 132. · Zbl 0342.47009
[8] E. Korotyaev and A. Pushnitski, ”On the high-energy asymptotics of the integrated density of states,” Bull. London Math. Soc., vol. 35, iss. 6, pp. 770-776, 2003. · Zbl 1075.35542
[9] M. A. Nauimark, Normed Rings, Groningen: P. Noordhoff N. V., 1959. · Zbl 0089.10102
[10] L. Parnovski, ”Bethe-Sommerfeld conjecture,” Ann. Henri Poincaré, vol. 9, iss. 3, pp. 457-508, 2008. · Zbl 1201.81054
[11] L. Parnovski and R. Shterenberg, ”Asymptotic expansion of the integrated density of states of a two-dimensional periodic Schrödinger operator,” Invent. Math., vol. 176, iss. 2, pp. 275-323, 2009. · Zbl 1171.35092
[12] L. Parnovski and A. V. Sobolev, ”Bethe-Sommerfeld conjecture for periodic operators with strong perturbations,” Invent. Math., vol. 181, iss. 3, pp. 467-540, 2010. · Zbl 1200.47067
[13] M. Reed and B. Simon, Methods of Modern Mathematical Physics IV. Analysis of Operators, New York: Academic Press, 1978. · Zbl 0401.47001
[14] A. V. Savin, Asymptotic expansion of the density of states for one-dimensional Schrödinger and Dirac operators with almost periodic and random potentials, 1988.
[15] M. A. Shubin, ”Almost periodic functions and partial differential operators,” Uspehi Mat. Nauk, vol. 33, pp. 3-47, 1978. · Zbl 0408.47039
[16] M. A. Shubin, ”Spectral theory and the index of elliptic operators with almost-periodic coefficients,” Uspekhi Mat. Nauk, vol. 34, pp. 95-135, 1979. · Zbl 0448.47032
[17] D. Shenk and M. Shubin, ”Asymptotic expansion of the state density and the spectral function of a Hill operator,” Math. USSR Sbornik, vol. 56, pp. 473-490, 1987. · Zbl 0624.34018
[18] M. Skriganov, ”Geometrical and arithmetical methods in the spectral theory of the multi-dimensional periodic operators,” Proc. Steklov Math. Inst., vol. 171, 1984.
[19] A. V. Sobolev, ”Asymptotics of the integrated density of states for periodic elliptic pseudo-differential operators in dimension one,” Rev. Mat. Iberoam., vol. 22, iss. 1, pp. 55-92, 2006. · Zbl 1121.35149
[20] A. V. Sobolev, ”Integrated density of states for the periodic Schrödinger operator in dimension two,” Ann. Henri Poincaré, vol. 6, iss. 1, pp. 31-84, 2005. · Zbl 1065.81051
[21] O. A. Veliev, ”The spectrum of multidimensional periodic operators,” Teor. Funkts., Funkts. Anal. i Prilozhen., vol. 49, pp. 17-34, 1988. · Zbl 0664.47005
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.